Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 18, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Jun 4, 2017, 9:53 AM CDT for Galveston County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2017, 9:53 AM CDT (14:53 UTC)
- Expired
- Jun 4, 2017, 1:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Galveston County, TX
The radar
The Houston radar (KHGX), 31 km from the middle of the area, began a volume at 14:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 2.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1499 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 733 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
601 WGUS54 KHGX 041453 FFWHGX TXC167-041800- /O.NEW.KHGX.FF.W.0018.170604T1453Z-170604T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Houston/Galveston TX 953 AM CDT SUN JUN 4 2017 The National Weather Service in League City has issued a * Flash Flood Warning for... Central Galveston County in southeastern Texas... * Until 100 PM CDT. * At 952 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Rainfall of 2 to 3 inches has already fallen and storms are putting down rainfall rates of 4 inches per hour. This will rapidly flood streets and low lying areas. * Some locations that will experience flooding include... Galveston Island West End, Galveston Causeway, Texas City, Hitchcock, Galveston Pier 21, Bayou Vista, Jamaica Beach, Tiki Island, Pelican Island, Galveston State Park, Crystal Beach, Schlitterbahn, Scholes Field, The Strand, Port Bolivar, Offatts Bayou, Gilchrist, Rollover Pass, Galveston Pleasure Pier and Bolivar Peninsula. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 2911 9498 2920 9505 2951 9478 2954 9440 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 5:21 AM CDT, 4 hours 32 minutes earlier.
Area forecast discussion, Jun 4, 5:21 AM CDT, 4 hours 32 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Houston/Galveston TX 521 AM CDT Sun Jun 4 2017 .AVIATION... An upper low over the Southern Plains will shear out as it moves into the state today and into the eastern part of the state tonight and Monday. Exact timing of when storms will affect the sites is difficult to forecast. Overall the models do show better chances for widespread showers and thunderstorms today but the models may be under-forecasting Monday's coverage. Do expect less chances during the late night and Monday morning time frame. For any thunderstorms today or Monday, main impacts to the terminals will be locally heavy rainfall, strong gusty winds, and lightning. 40 && .PREV DISCUSSION... /ISSUED 424 AM CDT Sun Jun 4 2017/ DISCUSSION... At 3 AM, strong convection continues to develop over the northern half of the CWA with another line of developing storms near the coast. Rainfall intensity has begun to increase and rainfall totals since midnight are between 1.5 and 2.5 inches across Burleson, Brazos, Grimes and Walker counties. There is a trough of low pressure or remnant outflow boundary that extends across east central Texas down into south central Texas and this feature appears to be the focus for tonight's activity. Short term guidance pushes this area east and focuses much of the precipitation along the coast this morning and offshore this afternoon. Subsidence in the wake of this system could leave much of SE TX dry for the late morning/early afternoon until heating triggers additional shra/tsra late this afternoon and evening. Convective temperatures today are low, roughly between 81 and 83 degrees. Think most areas will receive rain at some point today so will go with likely PoPs. The upper trough currently over West Texas will slide east tonight. SE TX looks to be in a favorable position for rain later tonight into early Monday but PW values drop to around 1.70 inches. Will maintain high end chance PoPs for now. Storm motion progged to be a bit faster than previously thought and motion today should be between 10 knots and around 5 to 10 knots on Monday. Models are trending much drier on Monday. PW values for much of the day are between 1.5 and 1.6 inches before increasing to 1.90 inches between 18-21z. Convective temps are around 84 degrees so daytime heating should again trigger afternoon convection. The upper level trough axis will push east of the region Monday night. Not really seeing a trigger but the proximity of the upper trough, a weak cold front and PW values near 1.70 inches is enough to maintain rain chances. Still not liking rain chances on Tuesday since SE TX will lie on the west side of the upper trough and a weak cold front will have already crossed the region but both the GFS and ECMWF bring a weak vort lobe south on the backside of the departing trough. Convective temps are in the mid 80s and there might be enough heating coupled with the vort to generate some storms on Tuesday afternoon. Fcst soundings actually show a bit of instability with CAPE over 3000 and an inverted V beneath 850 mb. Conditions improve Wed-Sat with drier air working into SE TX. A large diurnal range in temperatures can be expected. Sfc dew points could be in the 50s over parts of the area on Thursday. The latter half of the week should feature dry cool mornings and warm and not so humid afternoons. Moisture make a rapid return Friday night into Saturday with dew points back into the lower 70s by Saturday night. 850 temps warm over the weekend as well with sfc high temps back into the lower 90s. 43 MARINE... An upper low over the Southern Plains will keep good chances for showers and thunderstorms over the marine areas today and Monday. Long period swells of 3 to 5 feet over the offshore waters are expected today. Otherwise, for the most part light to moderate winds are expected; although, stronger winds and elevated seas will be possible in thunderstorms today and again on Monday. A frontal boundary is then expected to move off of the coast and swing the onshore winds around to offshore Monday night or Tuesday morning. A northeasterly wind flow pattern is then expected to set up during the mid week period with onshore winds finally returning by around late Thursday. Winds are not expected to reach caution or advisory criteria during the mid or late week period. 40 && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 87 71 86 71 88 / 60 50 60 30 20 Houston (IAH) 88 73 88 72 88 / 60 50 60 40 40 Galveston (GLS) 86 77 86 79 88 / 60 50 60 40 40 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && Discussion...43 Aviation/Marine...40
Hazardous weather outlook, Jun 4, 5:13 AM CDT, 4 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 513 AM CDT Sun Jun 4 2017 TXZ163-164-176>179-195>200-210>214-226-227-235>238-051015- Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend- Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda- Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington- Wharton- 513 AM CDT Sun Jun 4 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight A slow moving upper level disturbance will bring periods of showers and thunderstorms to the region today. Some of the rain will be locally heavy and minor flooding will be possible. Some of the stronger storms could produce a brief funnel cloud, frequent cloud to ground lightning and wind gusts around 35 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday An upper level disturbance will bring scattered showers and thunderstorms to the region. Some of the storms could again produce locally heavy rain and minor flooding. The stronger storms could again produce brief gusty winds. A chance of thunderstorms will linger on Tuesday with again the stronger storms capable of producing gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ330-335-350-355-370-375-051015- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 513 AM CDT Sun Jun 4 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Swells propagating into the coastal waters will produce wave heights near or just above 5 feet in the offshore waters. Mariners should prepare for locally rough seas due to the swells and also from thunderstorms producing variable and gusty winds and frequent lightning. Waterspouts may be possible this morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jun 4, 4:24 AM CDT, 5 hours 29 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 424 AM CDT SUN JUN 4 2017 TXZ176-196-198-041000- Madison TX-Brazos TX-Grimes TX- 424 AM CDT SUN JUN 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRIMES... NORTHEASTERN BRAZOS AND SOUTHWESTERN MADISON COUNTIES UNTIL 500 AM CDT... At 424 AM CDT, Doppler radar was tracking a strong thunderstorm near Kurten, or 8 miles east of Bryan, moving northeast at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Northern College Station, northeastern Bryan, Kurten, Wixon Valley and Iola. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3061 9627 3069 9636 3096 9622 3080 9594 TIME...MOT...LOC 0924Z 212DEG 14KT 3071 9623 40
Local storm report, Jun 4, 4:50 AM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
450 AM CDT SUN JUN 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM TSTM WND DMG 20 NNE NAVASOTA 30.66N 95.96W
06/04/2017 GRIMES TX LAW ENFORCEMENT
TREE DOWN BLOCKING A ROAD JUST NORTH OF SINGLETON NEAR
HIGHWAY 90 AND FM 39
&&
EVENT NUMBER HGX1700274
CRSpecial weather statement, Jun 4, 5:41 AM CDT, 4 hours 12 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 541 AM CDT SUN JUN 4 2017 TXZ195>197-041130- Brazos TX-Washington TX-Burleson TX- 541 AM CDT SUN JUN 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BURLESON...WESTERN GRIMES...CENTRAL WASHINGTON AND SOUTHEASTERN BRAZOS COUNTIES UNTIL 630 AM CDT... At 540 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from Snook to near Brenham. Movement was east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Southeastern College Station, Brenham, Somerville, Snook, Millican, Wellborn, Independence and Quarry. LAT...LON 3051 9651 3058 9617 3021 9617 3013 9654 TIME...MOT...LOC 1040Z 253DEG 18KT 3048 9645 3017 9645
Special weather statement, Jun 4, 5:43 AM CDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
543 AM CDT SUN JUN 4 2017
TXZ176-177-196-198-041130-
Madison TX-Walker TX-Brazos TX-Grimes TX-
543 AM CDT SUN JUN 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRIMES...EAST CENTRAL
BRAZOS...NORTHWESTERN MONTGOMERY...SOUTH CENTRAL MADISON AND WEST
CENTRAL WALKER COUNTIES UNTIL 630 AM CDT...
At 543 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Bedias, or 17 miles northeast of College Station,
moving east at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Bedias, Iola, Carlos and Roans Prairie.
LAT...LON 3091 9586 3064 9574 3061 9580 3063 9583
3061 9583 3047 9617 3077 9617
TIME...MOT...LOC 1043Z 250DEG 20KT 3071 9604The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 7:10 PM CDT | Special Weather Statement | HGX | Grimes | 50 min |
| Jun 3, 8:06 PM CDT | Special Weather Statement | HGX | Houston | 39 min |
| Jun 3, 8:12 PM CDT | Special Weather Statement | HGX | Trinity | 48 min |
| Jun 3, 8:40 PM CDT | Special Weather Statement | HGX | Walker | 65 min |
| Jun 3, 9:08 PM CDT | Areal Flood Advisory | HGX | Polk, Trinity | 2 hr |
| Jun 3, 9:09 PM CDT | Areal Flood Advisory | HGX | Harris | 111 min |
| Jun 3, 9:15 PM CDT | Special Weather Statement | HGX | Montgomery | 45 min |
| Jun 3, 10:30 PM CDT | Special Weather Statement | HGX | San Jacinto | 60 min |
| Jun 4, 1:14 AM CDT | Special Weather Statement | HGX | Brazos, Grimes | 31 min |
| Jun 4, 1:48 AM CDT | Special Weather Statement | HGX | Grimes | 27 min |
| Jun 4, 2:05 AM CDT | Severe Thunderstorm Warning | HGX | Brazos, Grimes, Madison, Montgomery, Walker | 40 min |
| Jun 4, 2:41 AM CDT | Severe Thunderstorm Warning | HGX | Grimes, Montgomery, Walker | 19 min |
| Jun 4, 3:09 AM CDT | Areal Flood Advisory | HGX | Brazos, Burleson, Grimes, Montgomery, Walker | 111 min |
| Jun 4, 3:27 AM CDT | Special Weather Statement | HGX | Burleson | 48 min |
| Jun 4, 4:24 AM CDT | Special Weather Statement | HGX | Brazos | 36 min |
| Jun 4, 4:53 AM CDT | Areal Flood Advisory | HGX | Brazos, Burleson, Grimes, Madison | 112 min |
| Jun 4, 5:12 AM CDT | Flash Flood Warning | HGX | Brazos, Burleson, Grimes, Madison, Washington | 2 hr |
| Jun 4, 5:41 AM CDT | Special Weather Statement | HGX | Washington | 49 min |
| Jun 4, 5:43 AM CDT | Special Weather Statement | HGX | Grimes | 47 min |
| Jun 4, 6:21 AM CDT | Areal Flood Advisory | HGX | Brazos, Burleson, Grimes, Washington | 54 min |
| Jun 4, 8:21 AM CDT | Areal Flood Advisory | HGX | Chambers, Galveston, Liberty | 114 min |
| Jun 4, 9:20 AM CDT | Flash Flood Warning | HGX | Chambers | 3 hr |
| Jun 4, 9:26 AM CDT | Areal Flood Advisory | HGX | Brazoria, Galveston | 3 hr |
| Jun 4, 12:09 PM CDT | Special Marine Warning | HGX | 36 min | |
| Jun 4, 1:07 PM CDT | Areal Flood Advisory | HGX | Chambers, Galveston | 53 min |
| Jun 4, 2:10 PM CDT | Special Weather Statement | HGX | Austin | 50 min |
| Jun 4, 2:32 PM CDT | Areal Flood Advisory | HGX | Austin, Colorado, Fort Bend, Harris, Montgomery, Waller and 1 more | 118 min |
| Jun 4, 2:33 PM CDT | Special Weather Statement | HGX | Waller | 42 min |
| Jun 4, 3:12 PM CDT | Flash Flood Warning | HGX | Fort Bend, Harris | 2 hr |
| Jun 4, 3:33 PM CDT | Special Weather Statement | HGX | Polk | 42 min |
| Jun 4, 3:43 PM CDT | Special Weather Statement | HGX | Harris | 62 min |
| Jun 4, 3:52 PM CDT | Flash Flood Warning | HGX | Brazoria, Fort Bend, Harris, Montgomery | 3 hr |
| Jun 4, 3:54 PM CDT | Special Weather Statement | HGX | Brazoria, Matagorda | 81 min |
| Jun 4, 5:03 PM CDT | Special Marine Warning | HGX | 57 min | |
| Jun 4, 5:23 PM CDT | Special Weather Statement | HGX | Galveston | 22 min |
| Jun 4, 6:00 PM CDT | Special Marine Warning | HGX | 30 min | |
| Jun 4, 6:29 PM CDT | Areal Flood Advisory | HGX | Chambers | 2 hr |
| Jun 4, 6:29 PM CDT | Special Weather Statement | HGX | Austin, Brazos, Burleson, Colorado, Grimes, Jackson and 4 more | 61 min |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.